Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 17, 2001

Pills for Diabetes

Question from Great Neck, New York, USA:

I am a 58 year old with type 2 diabetes for 4 months, who was initially put on Glucophage, but I've developed sharp and constant abdominal pain at the skin level (worst at night). My doctor now wants me to take Avandia plus a reduced amount of Glucophage daily. The constant pain is still there and my fasting blood sugar level is still high (160-180 mg/dl [8.9-10 mmol/L]). When I attempt to increase the level of medication, my pain would get worst and I feel very weak. My doctors prescribed amitriptyline to ease the pain, but did not help. Now, I am in this no-win situation and suffering with this unbearable pain. What should I do?

Answer:

It sounds like your abdominal pain might be caused by the Glucophage [metformin] you are taking. Glucophage often works very well, but sometimes causes side effects, most commonly diarrhea, and is not for everyone. The side effects often go away after a few weeks, but if they do not, then I usually recommend stopping the Glucophage (and trying a different medication) to see if the pain goes away.

There are several other medicines you can take for type�2 diabetes, including the Avandia [rosiglitazone] that you mentioned. You and your doctor should be able to find a medication regimen that controls your blood glucose levels but does not cause unbearable side effects.

ML